South Dakota, 2018

Hail in South Dakota, May 23, 2018

May 23, 2018 · NWS FSD · 2 events in 1 county or zone

A warm front lifting across the area during the afternoon produced spotty thunderstorms in the James River valley. A couple of rogue storms made the most of the 1000-1500 J/kg MUCAPE and produced isolated severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A warm front lifting across the area during the afternoon produced spotty thunderstorms in the James River valley. A couple of rogue storms made the most of the 1000-1500 J/kg MUCAPE and produced isolated severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 11:23 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 23, 11:23 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1223 PM CDT Wed May 23 2018

.SHORT TERM...(Today and Tonight)
Issued at 339 AM CDT Wed May 23 2018

A couple areas of thunderstorms in the CWA early this morning. First
is a line along the elevated warm front lifting through southwest
Minnesota/northern Iowa, and the second the eastern edge of a line
extending through western/central SD. Latest hi-res guidance
suggests the eastern line lifts northeast out of the CWA prior to
daybreak, though will have to monitor for weaker/more scattered
secondary line developing near the same location. Early focus will
thus be on the western area where there is modest consensus on some
scattered activity affecting locations from the mid-James Valley
westward into the mid-late morning hours.

Afternoon/early evening hours largely look dry, though a few hi-res
solutions indicate potential for isolated storm development in our
far west/north. With the heat/humidity continuing to build into the
area, certainly begin to see the increase in instability that could
support isolated development. Confidence in this is low given lack
of any additional trigger, so will keep pops sub-mentionable for
most areas prior to 24/00Z, but certainly worth watching throughout
the day. Speaking of that heat, low level temps support widespread
mid-upper 80s for highs today, possibly pushing 90 in a few areas
near/west of I-29.

For tonight, shortwave projected to lift into central South Dakota
late evening into the overnight, and main question will be how far
east any potential storms could spread prior to losing support.
Along with the shortwave, area of warm advection remains focused
west of I-29, so will keep our pops concentrated in this area as
well. Difficult to argue with the marginal wind/hail outlook from
SPC given the degree of instability, though warm layer getting
fairly deep, mid-level lapse rates are not overly steep and shear
also pretty weak, so would not expect much more than marginally
severe hail at best.

.LONG TERM...(Thursday through Tuesday)
Issued at 339 AM CDT Wed May 23 2018

Wednesday night activity looks to diminish by 12Z Thursday as the
low level jet weakens and warm advection largely lifts north of the
area. Attention will then turn to stronger wave swinging out of the
western Dakotas by mid-late Thursday afternoon. Surface low and warm
front remain well north of the area, but dry line approaches our far
western counties by 22Z-00Z, which along with upper support should
focus convective chances in our western CWA Thursday afternoon.
Possible we could see activity in the warm sector farther east, but
anticipate this would be more isolated and will keep pops in the
slight chance range east of Brookings-Lake Andes until after 25/00Z.

Would expect scattered activity to spread east across the forecast
area through the evening/overnight as the wave continues to lift
northeast. Somewhat steeper mid-level lapse rates supportive of
isolated hail threat, and projected DCAPE values in excess of
1000J/kg at times suggest potential for damaging winds as well.
Overall deep layer shear unimpressive, though, so would favor pulsy
multi-cell development over supercells. Deep warm layer along with
precipitable water values 1.3-1.5"/99th percentile also suggest
potential for locally heavy rain.

Overnight activity should be exiting eastern CWA early Friday
morning, leaving upper ridge to slowly build into the region for the
holiday weekend. This will place main focus on continuation of above
normal temperatures. 850mb temperatures projected to be at/above the
95th percentile of climatology in the NAEFS, which could make this
holiday weekend feel more like the 4th of July than Memorial Day,
with highs in the upper 80s-lower 90s and lows in the lower-mid 60s.
Models show spotty precipitation chances within the upper ridge, but
timing/location ill-defined with little consensus, so will go with a
largely dry forecast through the weekend, with just some low chances
creeping in late Sunday night/Monday across our northern areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1217 PM CDT Wed May 23 2018

VFR is expected to be the dominant category at the TAF sites
through the 18Z TAF set. That said there are some challenges. In
the near term this afternoon, small, popcorn type showers and
isolated storms will develop, especially affecting the KHON and
possibly KFSD TAF sites. This will be closely monitored for
amendments when or if these small showers occur. Tonight, VCTS is
warranted at the KHON and KFSD TAF sites as activity develops
over the western plains and possibly nudges eastward later tonight
for the KHON and KFSD TAF sites. Not enough confidence to include
any TSRA potential in a tempo group so opted to go the VCTS route
as a heads up. Finally, as the low level jet increases tonight,
there will be a threat for low level wind shear.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...MJ
Hazardous weather outlook, May 23, 2:59 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 AM CDT Wed May 23 2018

IAZ003-MNZ071-072-080-081-089-090-097-240900-
Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will linger into the mid to late morning
hours before diminishing. Locally heavy rainfall, with isolated
flash flooding or ponding of water will be the primary threat,
with small hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by Thursday evening. A few of
these storms may be severe, with large hail and damaging wind
gusts the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

SDZ038-050-052-053-057>060-063>065-068-240900-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this morning.
Severe weather is not anticipated, though locally heavy downpours
will be possible. Additional storms may develop west of the James
River this evening, spreading east overnight. Isolated severe
storms with hail to the size of half dollars and wind gusts to 60
mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by late Thursday afternoon,
continuing into Thursday night. A few of these storms may be
severe, with large hail and damaging wind gusts the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ039-040-
054>056-061-062-066-067-069>071-240900-
Lyon IA-Osceola-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-Yankton-
Clay SD-Union-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible toward the
Highway 14 corridor this morning. Severe weather is not
anticipated, though locally heavy downpours will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by Thursday evening. A few of
these storms may be severe, with large hail and damaging wind
gusts the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

The radar

The Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hutchinson

When
May 23, 12:56 PM CST
Where
Hutchinson County, 2.3 mi SSW of Parkston Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.350, -97.990

Hail, Hutchinson

When
May 23, 2:56 PM CST
Where
Hutchinson County, 3.25 mi SE of Dimock
Measured
1 in hail
Reported by
Public
Coordinates
43.440, -97.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760388, 760389.